Tennessee, 2008

Damaging Wind in Tennessee, August 6, 2008

August 6, 2008 · NWS MRX · 1 event in 1 county or zone

A boundary across east Tennessee triggered isolated thunderstorms during the early morning hours. A few storms became severe with damaging thunderstorm winds reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across east Tennessee triggered isolated thunderstorms during the early morning hours. A few storms became severe with damaging thunderstorm winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 6, 7:49 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 6, 7:49 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT WED AUG 6 2008

.DISCUSSION...ISOLATED CONVECTION HAS ABOUT EXITED SWRN VA THIS
EVENING...WITH MAIN AREA OF LINGERING TSRA BEING ACROSS CENTRAL AND
WRN KY. LATEST RUC MODEL DOES NOT SPREAD THIS ACTIVITY MUCH BEYOND
NRN THIRD OF OUR FORECAST AREA OVERNIGHT...SO WILL LIKELY KEEP LOW
CHANCE POPS FOR NRN PLATEAU COUNTIES OF E TN...NE TN AND SWRN VA.
SLIGHT CHANCE POPS (15 TO 24 PERCENT) ELSEWHERE LOOK SUFFICIENT.

MIN TEMP FORECAST LOOKS ON TRACK. WILL FRESHEN HOURLY GRIDS AS
NEEDED AROUND 02Z...BUT AN UPDATE TO ZFPMRX AND WEB PRODUCTS MAY NOT
BE NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            72  89  68  87  63 /  20  60  40  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71  86  65  85  62 /  20  50  30  10  10
OAK RIDGE, TN                      70  88  65  87  61 /  20  50  30  10  10
TRI CITIES AIRPORT, TN             66  83  59  83  56 /  30  40  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Aug 6, 2:52 AM EST, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT WED AUG 6 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
352 AM EDT WED AUG 6 2008 /252 AM CDT WED AUG 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH DAMAGING WINDS
BEING THE MAIN THREAT. THE STORMS WILL ALSO PRODUCE HEAVY RAINFALL
AND POSSIBLY SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY AS A FRONT
MOVES INTO THE AREA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS BEING THE MAIN THREAT. THE
STORMS WILL ALSO PRODUCE HEAVY RAINFALL AND POSSIBLY SOME LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY.

The radar

The Knoxville radar (KMRX), 105 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 6, 11:00 PM EST to 11:02 PM EST
Where
Scott County, 1.77 mi SW of Highway
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.360, -84.550

Dispatch reported a few trees downed by thunderstorm winds in the Robbins area near Huntsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125017.